New Issue!

Spring 2017 Issue ADDitude magazine Read the 'ADHD Therapies That Work' issue now!

The New ADDitude Forums Are Live!

Reach our full community by posting to ADDitude's discussion forums here


ADHD at School

Non Stimulant Medications
Keywords:


Our doctor talked about these the other day, but wanted to see if anyone has any experience with them.

Do they have to take them everyday?
Side Effects?
If your child was on a stimulant prior, did you like these better.

My son is almost 8 and diagnosed at 6 with ADHD

He had a horrible kindergarten year and we tried everything and finally did put him on a very low dose of medication for the school day.  I do not give it to him on weekends or vacations

I think the medication makes him ‘sad’ and I don’t like how quiet and sullen he seems on it.  Nevermind he won’t eat.  But he does need something to help him navigate his day.  He’s in the gifted class and doing very well this year.  Behavior is far from great, but he’s happier and excelling in class.

Replies

My son is now 11 and has tried pretty much all the meds. Non-stimulants typically are taken every day and they need time to build up in your child’s system before they start to be effective. Guanfacine (Intunive, Tenex) and Kapvay (clonodine) made my son tired and irritable. Straterra alone did nothing for his inattention but had no side effects and helped with impulsivity. Stimulants alone did helped him focus but triggered OCD type behaviors and tics because my son also has anxiety. Taken together Vyvanse and Straterra do the trick for my son and he has taken this combo successfully for over two years. If you feel like the meds your son is currently taking are causing side effects or are not effective then it’s either the wrong med or the wrong dose for him in particular. Every child reacts to every med differently so if you are not happy with what you’re seeing talk to the doctor about trying other options. It’s not easy and it takes time but you can get there.

Posted by brlk13 on Apr 04, 2017 at 8:25pm

Quiet and sullen with stimulants could mean that the dose was too high. http://www.additudemag.com/adhd/article/957-2.html

There are several non-stimulants on the market. They usually don’t work as well as a stimulant, but many use them with success.

Here’s some information on some of them:
http://www.additudemag.com/adhd/article/8177.html
http://www.additudemag.com/adhdblogs/19/11998.html

Penny
ADDconnect Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

Posted by adhdmomma on Apr 05, 2017 at 3:43pm

Thanks!  We just started vyvanse today.  I’d hate to put him on two medications at once, but I know this is a process.

He was on the lowest dose on the other medication.

I prefer something he doesn’t need to take all the time.  I just want to figure out what right for him.

I can’t help but worry that I’m creating some sort of early addict…..additction runs in our family.

Posted by elleon17 on Apr 10, 2017 at 3:51pm

That is a tough one.
It is all about finding that benefit between the therapeutic benefits with potential side-effects.

I am much more serious and have less personality on my meds.

I have experimented with other meds (under physician supervision), but this is a necessary evil for me.

It makes me a bit less personable to be around, but I am getting my work done and less likely to say something really bad on impulse.

Posted by Dr. Eric on Apr 10, 2017 at 4:57pm

I HATE HATE HATE that is a side effect to trying to get him through school.  He is a boy who already struggles with social interaction and making friends. 

He is gifted and can’t focus very well at school because of the impulsiveness without it :(

Posted by elleon17 on Apr 10, 2017 at 6:22pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »

Search the ADDConnect Group Discussions